Cold/Wind Chill, Athens
- When
- January 14, 7:00 AM EST to January 28, 1:00 PM EST
- Where
- Athens forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Two weeks of subfreezing temperatures occurred from the Hocking River Valley on north. This included Marietta and the lower Muskingum River Valley.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Two weeks of subfreezing temperatures occurred from the Hocking River Valley on north. This included Marietta and the lower Muskingum River Valley. Meanwhile, further south, some counties rose briefly above 32 degrees on the 20th. Several light snow events occurred, maintaining a snow cover. The coldest temperatures came just after dawn on Monday the 27th. Some preliminary readings included 18 degrees below zero from New Lexington of Perry County and minus 11 from McConnelsville of Morgan County. Carpenter and Athens registered minus 8. Outdoor work and construction were slowed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 14, 3:42 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 342 AM EST TUE JAN 14 2003 THRU 23Z WED... LIGHT SNOW JUST UPSTREAM ASSOCIATED WITH WEAK WAVE...NOT YET REACHING THE GROUND IN FORECAST AREA. LOOKS LIKE THIS WILL CROSS FORECAST AREA THROUGH MIDDAY WITH BEST COVERAGE SOUTH. CONVERGENT FLOW SHOULD ENHANCE PRECIPITATION A BIT CRW AREA. WEAK WARM ADVECTION/ISENTROPIC LIFT AND LIMITED MOISTURE SUGGEST JUST A LIGHT FLUFFY ACCUMULATION AT BEST. PATTERN EVOLVES INTO NORTHWEST UPSLOPE CASE BY THE END OF THE DAY AND THIS CONTINUES RIGHT ON INTO WEDNESDAY. MOS REASONABLE EXCEPT WILL HAVE TO GO HIGH ENOUGH TODAY TO COVER CURRENT TEMPERATURES (NOT MUCH RISE ANTICIPATED) AND LIKE HIGHER MAV FOR LOWS TONIGHT. MOSTLY WITH LOWER FWC ON POPS TODAY AND HIGHER FWC TONIGHT. ABOVE GUIDANCE POPS FOR WEDNESDAY WITH CONTINUED COLD ADVECTION NORTHWEST FLOW. FM 23Z WED --> DIFFERENCES CONT AMONGST MDLS WITH GFS SHOWING A STG SLTN WITH REGARDS TO SFC LO TRAVERSING ACR GLFCST STATES. DEBATE IS HOW FAST WAA INDUCED PRECIP MAKES IT TO SRN AREAS? GFS BRINGS IT IN ARND MIDDAY THUR OVR SRN COALFLDS AND SWRN VA...GVN MDLS BIAS OF BEING SLO WITH ONSET OF WRM FRNTL PRECIP...BUMPED UP TIMING TO 13-15Z WINDOW. BULK OF -SN SKIRTS S OF FA...AS 280K AND 285K PRESSURE SFCS DEPICT DWNGLIDE THUR...ALNG WITH H2 AGEO DIV STAYING OVR CAROLINAS. SO BROUGHT POPS DWN SOME 20 PERCENT WITH JUST SCHC NWRN ZNS AND 30S ELSW. AFT SFC CYCLONE MVS OFF E CST...DIGGING H5 TROF AND ASSOC MID LVL DCVA IS NXT SYSM TO DEAL. AGAIN 00Z NCEP SUITE DIFF IN SPEED AND THERMAL PROFILE. GFS SLO AND CLDR WHILE ETA IS FASTER AND WRMR. GFS CONTS TO DISPLAY RUN TO RUN CONTINUITY...ALSO ECMWF AND CANADIAN ARE TRENDING TWRDS GFS SLTN. SO AM BRINGING CHC OF SHSN IN THUR NGT AND FRI...SCT SW-- FRI NGT IN THE MTNS WITH BL MSTR RMNNG HI. ALSO PER NDFD COORD INTRO CHC SN WITH CLIPPER. .RLX... WV...NONE. VA...NONE. OH...NONE. KY...NONE. TRM/99 ******************************************************************* 855 PM EST MON JAN 13 2003 REINFORCING ARCTIC FRONT HARD TO LOCATE...DRIER DEW POINTS IN OH STRUGGLING TO MOVE INTO PKB. STRATOCU CLOUDINESS OVER NORTHERN COUNTIES NOT MAKING MUCH PROGRESS SOUTH. MID DECK WILL THICKEN FROM WEST BETWEEN 06-12Z. WITH DRY NATURE OF AIRMASS...RADAR MAY INDICATE RETURNS...BUT WILL CONTINUE WITH OUR DRY SURFACE FORECAST OVERNIGHT. WILL HAVE CHANCE OF SNOW SHOWERS BY TUESDAY MORNING. WILL INCREASE POPS IN UPSLOPE AREAS FOR TUESDAY...TO LIKELY AROUND EKN AND CENTRAL MOUNTAINS. RAISED MINIMUM TEMPERATURES HIGHER TONIGHT...BUT LOWERED RIDGETOP TEMPERATURES A BIT THROUGH TUESDAY NIGHT. STAY WARM. A COLD PATTERN...BUT SO FAR NOTHING SEVERE. BATTY ******************************************************************* 335 PM EST MON JAN 13 2003 TONIGHT THROUGH TUESDAY NIGHT... VERY LITTLE ACCOMPANYING APPROACHING COLD FRONT...WITH EVEN MID LEVEL CLOUDS PRETTY SCARCE. ALSO HAVE NOT SEEN ANY SHSN/FLURRY REPORTS. NORMALLY WOULD NOT ALLOW FRONT TO CROSS MOUNTAINS WITHOUT A MENTION OF AT LEAST FLURRIES...BUT DRYNESS OF AIRMASS AND LACK OF UPSTREAM REPORTS LEAD ME TO REMOVE FLURRIES FROM FORECAST. ALSO WENT A BIT MORE OPTIMISTIC ON CLOUD GRIDS. NEXT WAVE APPROACHES TOMORROW MORNING WITH ANOTHER SHOT OF COLD AIR. THIS ONE LOOKS BETTER ORGANIZED...WITH MORE BOUNDARY LAYER MOISTURE AND QG FORCING TO WORK WITH. DECIDED TO GO WITH LOW CHANCE -SHSN POPS FOR ROUGHLY NORTHEAST 3/4 OF CWA WITH SLIGHT CHANCE TO THE SW. THESE WILL LINGER THROUGH THE EVENING FOR MOST...WITH LAST-GASP UPSLOPE ACTIVITY DYING OFF BY SUNRISE WEDNESDAY. DID NOT STRAY TOO FAR FROM MOS ON TEMPS OVERALL. POPS LOOK OVERDONE...PARTICULARLY ON THE ETA. WEDNESDAY THROUGH MONDAY... ANOTHER SHORTWAVE MOVING THROUGH DURING THE MORNING WITH COLD ADVECTION...WILL CONTINUE A SLIGHT CHANCE OF SNOW SHOWERS DURING THE DAY WEDNESDAY...DRY WEDNESDAY NIGHT. A SURFACE LOW WILL TRACK SOUTH OF THE REGION ON THURSDAY WITH COLD ADVECTION CONTINUING WILL CONTINUE CHANCE OF SNOW THROUGH FRIDAY IN THE COLD AIRMASS BUT LITTLE ACCUMULATION EXPECTED. CONTINUED COLD ON SATURDAY AND SUNDAY WITH A SURFACE HIGH BUILDING INTO THE FORECAST AREA...WILL GO DRY DUE TO THE LIMITED MOISTURE IN THE COLD AIR AND NO UPPER LEVEL SYSTEM SATURDAY THROUGH MONDAY. TEMPERATURES WILL REMAIN LOW THROUGH SUNDAY AND RISE INTO THE 30S AND 40S BY MONDAY IN THE SOUTHWEST FLOW. CL/ELW ******************************************************************* 940 AM EST MON JAN 13 2003 AC LAYER FROM I-79 EAST ONLY SLOWLY DRAGGING EASTWARD. COLD FRONT IS NOW ACROSS CENTRAL INDIANA AND NORTHWEST OHIO CHARGING SOUTHEAST. NOT MUCH IN THE WAY OF RETURNS FROM AREA 88DS AS MOISTURE IS QUITE LIMITED. AREAS THAT ARE NOT SEEING SUN CURRENTLY SHOULD SEE AT LEAST SOME EARLY THIS AFTERNOON BEFORE CI/AC INCREASE AGAIN WITH FRONT. WILL ROLL WITH PARTLY SUNNY WORDING AREAWIDE THIS AFTERNOON AS A RESULT. WILL MAINTAIN MENTION OF FLURRIES...ALTHOUGH THEY WILL PROBABLY BE FEW AND FAR BETWEEN. PERHAPS A BIT OF SUN WILL DESTABILIZE THINGS JUST ENOUGH TO GET SOME FLAKES TO THE GROUND. TEMPS LOOK TO BE ON TARGET...BUT WILL WAIT FOR 15Z OBS TO BE SURE. NO OTHER CHANGES. CL
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-131600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EST TUE JAN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... WE ARE WATCHING A WEATHER SYSTEM SLATED TO ARRIVE THURSDAY OR THURSDAY NIGHT. THERE IS A POSSIBILITY FOR SOME SNOW WITH THIS SYSTEM...ALTHOUGH IT MAY TRACK FAR ENOUGH SOUTH TO PREVENT SIGNIFICANT SNOW ACCUMULATION OVER OUR REGION. TRM
The national radar mosaic for the moment the first event began.
9 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338521, 5338522, 5338523, 5338524, 5338525, 5338526, 5338527, 5338528, 5338529.